Thursday, 15 March 2012

Hospital Here I Come! :-(

So I have finally heard from my local community hospital & as long as everything is OK & they have a bed available I'll be going in on Monday 19th March for the completion of my opiate withdrawal.
I have very mixed feelings about this.

I'm glad that they are getting me in, after all I've been waiting since the end of January! But to say I'm scared is an understatement!

Only the other morning I realised that I'd forgotten to take my tablets the night before. I knew as soon as I'd woken up because I felt really ill. I was shaking from the inside out & I had so much pain all over my body.

Now if I feel like that after forgetting them for one night, what am I going to feel like when I can't ease that by taking a tablet?

Don't get me wrong, this is what I want!

There have been several stages where I could have given in & said that I just want to go back on these but I didn't want that.

I want these drugs out of my system!

I was incredibly naive. When I started taking these meds I had no idea what they were. I had been told by my pain consultant to take them & so I did. We started off at a low dose, as you do, but as usual my pain wasn't responding so we kept increasing the dose.
What I was naive about was that I didn't know what it was that I was taking. I had no idea that this was an opiate or that it was twice as strong as morphine!
I had just blindly gone along with what I was told to do.
I am in no way blaming my pain consultant. It was up to me to check or, at the very least, to ask questions..........but I didn't! :-(
I think I had got to the stage where I would try anything. I have not been that successful with medication's working so I just went ahead with my eyes shut!

Maybe I didn't want to know?!?!?

Then, when I'm on a high dose & have been for about 18 months, my pain consultant tells me that there is new evidence to suggest that opiates can cause pain as well as help it.

Apparently when you are on a high dose for a lengthy time, basically you become immune & the pain becomes worse.
So because I'd had a period of unexplained increased pain, it was suggested that I come off the Oxycontin.
I had come off drugs before with no trouble so yes of course I'd do it!
He told me that it wouldn't be that easy and that the likelihood would be that I'd have to go back on it, but it was worth a try.
We decided to wait until after Christmas - nothing spoils our festive season!

I started coming off them quite quickly because I didn't really know what I was doing! I had problems after only a few days.

My legs were having spasms, I was shaking from the inside out and had headaches and was feeling sick. I spoke to an out of hours doctor who advised me to increase my dose of Oxycontin and he gave me some diazepam too.

I saw my GP and we came up with a plan for me to follow with taking the Oxycodone every 4 to 6 hours so that my body could tolerate it. I had originally been on Oxycontin which is a modified release tablet and lasts 12 hours. So going to Oxycodone meant I needed to take it every 4 to 6 hours.

I followed all this properly. At the start I had been on 80mgs of Oxycontin. So I was reducing down from that. I got down to around 20mgs Oxycodone and I was really struggling. This was really hard and I was feeling really awful.

I spoke to my psychologist because I didn't know what to do. He advised me to ask for help. Call my pain consultant and see what he suggests. So I did.

I got an emergency appointment and I told him that I was struggling to complete this on my own. I wanted to see it through but I felt that I probably needed to go into hospital to do that. He agreed that I should see it through. We wanted to get this drug out of my system so that we could start again.

This appointment was at the end of January. He said that he couldn't get me in hospital straight away but that he would get me in asap.

There have been problems because the hospital has had a virus and so there haven't been many admissions. I saw my pain consultant again mid February and he was now thinking that if he couldn't get me into the main hospital he would have a look at getting me into one of the community hospitals.

And so that is where we are now.

I have to call my local community hospital on Monday morning and check that there is a bed available. If that is all OK then I will be going in on Monday to complete the opiate withdrawal.

I am terrified! I know I need to do this and I am glad that I am finally going in to complete this process but I also know it's going to be hard and it's not going to be pleasant.

So I guess I'll see you on the other side! :-)

Love & hugs XxXxX


  1. Ms is a very dreadful disease. the symptoms associated with this disease is too severe. Meanwhile i do recommend that the public be sensitize more about the disease. you can visit for more info on MS

  2. Ms is a very dreadful disease. the symptoms associated with this disease is too severe. Meanwhile i do recommend that the public be sensitize more about the disease.

  3. Being on a long-term medication to treat and stabilize your MS symptoms is extremely important, even if your symptoms are mild. Data strongly suggest that the sooner you start and stay on them, the slower your disease progression will be in the long run.

  4. Amelia, Where are you? I have possible MS and am going crazy not knowing what is limiting my life so much. How are you, I found your blog and now I am worried about what happened to you!